Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 129, NWS State College, PA

August 25, 2020Cambria County, Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 25, 2020, 3:00 PM EDT for Cambria County, Somerset County, Pennsylvania. It was in force for 75 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2020, 3:00 PM EDT (19:00 UTC)
Expired
Aug 25, 2020, 4:15 PM EDT
In force
75 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 109 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 3:30 PM EDTTSTM WND DMG1 S Belmont, PATREE DOWN ON WIRES.
Aug 25, 3:30 PM EDTTSTM WND DMGBoswell, PAWIRES DOWN.
Aug 25, 3:35 PM EDTTSTM WND DMG1 Sw Benson, PATREE DOWN BLOCKING BOTH LANES OF ROADWAY.
Aug 25, 3:35 PM EDTTSTM WND DMGJennerstown, PATREE ON WIRES NEAR INTERSECTION OF VIEW AVE AND FOREST LANE.
Aug 25, 3:45 PM EDTTSTM WND DMG1 Ene Stoystown, PATREE DOWN ACROSS ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 1:21 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1286 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

956 
WUUS51 KCTP 251900
SVRCTP
PAC021-111-252015-
/O.NEW.KCTP.SV.W.0129.200825T1900Z-200825T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
300 PM EDT Tue Aug 25 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Somerset County in south central Pennsylvania...
  Southwestern Cambria County in central Pennsylvania...

* Until 415 PM EDT.

* At 259 PM EDT, a severe thunderstorm was located near Black Lick,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees, roofs, and siding.

* Locations impacted include...
  Johnstown, Westmont, Windber, Belmont, Portage, Geistown,
  Southmont, Friedens, Vinco, Boswell, Dale, East Conemaugh,
  Salix-Beauty Line Park, Davidsville, Central City,
  Beaverdale-Lloydell, Paint, Jerome, South Fork and Scalp Level.

This includes The Pennsylvania Turnpike from mile markers 126 to 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4011 7919 4012 7917 4016 7916 4017 7914
      4036 7900 4048 7892 4038 7857 4031 7864
      4028 7865 4026 7864 4021 7868 4008 7873
      4006 7876 3994 7876
TIME...MOT...LOC 1859Z 305DEG 36KT 4042 7912 

HAIL...1.00IN
WIND...60MPH
 
$$

Colbert
1 follow-up statement
418 
WWUS51 KCTP 252002
SVSCTP

Severe Weather Statement
National Weather Service State College PA
402 PM EDT Tue Aug 25 2020

PAC021-252011-
/O.CAN.KCTP.SV.W.0129.000000T0000Z-200825T2015Z/
Cambria PA-
402 PM EDT Tue Aug 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CAMBRIA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
south central Pennsylvania.

LAT...LON 4015 7916 4011 7875 4010 7872 4008 7873
      4006 7876 3994 7876 4010 7915 4011 7918
      4012 7917
TIME...MOT...LOC 2001Z 305DEG 29KT 4000 7877 

$$

PAC111-252015-
/O.CON.KCTP.SV.W.0129.000000T0000Z-200825T2015Z/
Somerset PA-
402 PM EDT Tue Aug 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EAST CENTRAL SOMERSET COUNTY...

At 401 PM EDT, a severe thunderstorm was located 7 miles south of
Central City, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         trees, roofs, and siding.

Locations impacted include...
Friedens, Central City, Acosta, Indian Lake, Stoystown, Shanksville,
New Baltimore and Flight 93 National Memorial.

This includes The Pennsylvania Turnpike from mile markers 126 to 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4015 7916 4011 7875 4010 7872 4008 7873
      4006 7876 3994 7876 4010 7915 4011 7918
      4012 7917
TIME...MOT...LOC 2001Z 305DEG 29KT 4000 7877 

HAIL...1.00IN
WIND...60MPH
 
$$

Colbert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:53 PM EDT, 7 minutes earlier.

Area forecast discussion, Aug 25, 2:53 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service State College PA
253 PM EDT Tue Aug 25 2020

.SYNOPSIS...
Isolated thunderstorms capable of damaging wind gusts will be
possible over southern PA into early this evening. Additional
strong to severe storms could occur late Wednesday into
Wednesday night and again on Thursday. Rounds of showers and
storms are likely from late week into the last weekend in August
with moisture associated with the remnants of Hurricane Laura
forecast to track to the south of Pennsylvania.

&&

.NEAR TERM /THROUGH TONIGHT/...
All kinds of interesting things going on in the mesoscale right
now. None of them are seemingly good for convection here in
Central PA. SPC SVR Watch #449 runs thru 9PM, but the speed of
the current storms which are along the first boundary will be
gone well before then. Anticipate trimming off some of the nrn
tier here very shortly. Current storms are really in the CAPE-
poor region and will just start to emerge into the sunny-CAPE-
rich environment south of AOO-UNV-IPT. Lack of deep convection
over the NE is not surprising as they have strong shear there,
but lower CAPE. A boundary, perhaps laid down by the morning svr
convection, is where the current strongest storms over PBZ's
area exist. These should move into the Laurels, but will meet
with perhaps the same fate as the earlier storms. Maybe not as
much CAPE due to lower dewpoints over the Laurels. Current
thinking is that >50pct of the CWA is going to get by without
much worry as the strongest storms have already pushed thru that
much of the CWA.

Everything but a stray shower or two will be off to the south by
6 or 7PM. The rest of the night will feature drying and
northerly wind. There could be some lower clouds pile up along
the western hills. Enough mixing/drying should occur before
sunset so that not much fog will occur outside the nrn valleys
where it will get cool enough (m50s) to generate the typical
valley fog.

&&

.SHORT TERM /WEDNESDAY/...
Much, if not all, of Wed should be dry across the CWA. Dry air
supplied by a N-S sfc ridge axis floating overhead. The quick
return flow over the OH valley will help the lingering boundary
which will lie just to our SW to bubble back up, but not get
near us until the evening. There could still be a stray TSRA
along our wrn border, though, in the aftn. Temps will recover
into the m70s-m80s, which are still above normal for the date.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Above normal temperatures and a jump in dewpoints/PWAT are
expected to return by Thursday, as the boundary pushes northeast
as a warm front. Scattered strong to severe thunderstorms are
possible especially across the northern part of CPA during the
day. SPC has a SLGT risk for Thursday/D3 across the northern two
thirds of central PA. South of the front will be quite hot and
humid with highs well into the 90s and dewpoints in the lower
70s.

The front will then sag south once again on Friday as the
remnants from Tropical Storm Laura usher deep moisture through
the Ohio Valley and into Pennsylvania. There is still
considerable uncertainty on the southward extent of the front
and propagation speed of Laura. A faster cold front will keep
Laura's moisture suppressed to the south. A faster Laura could
bring more significant moisture into PA, perhaps providing a
reprieve from drought conditions. GEFS and ECENS guidance keeps
the heaviest rainfall west of the Allegheny front, but with
ample uncertainty in Laura's track over the next several days,
changes are a guarantee. Behind the front and Laura, much cooler
air will move into the region late this weekend and into next
week. Expect high temps to be more in the 70s and lower 80s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Advance sfc trough ahead of main push of dry air (the real
front) is making strong TSRA over wrn PA, but not much yet over
the east. Some will fire up as the trough gets into the less
stable air just to the south of UNV-SEG. That should happen any
minute. Gusty W wind will continue until the real dry air moves
in, and then veer to the N. But, most of the rest of the night
will be quiet after any storms pass through your locality in
the next 3 hours. Some lower clouds could build along the wrn
high terrain (BFD/JST), but have not included them yet due to
the dryness of the airmass which will spread south into PA in
the next few hours, as well. Also not mentioning much fog, as
most places will have mixing and plenty of drying time before
sunset. The nrn valleys (typical places) will probably git a
little fog as it gets cold there tonight.

High pressure building into the region will bring fair weather
and a diminishing breeze tonight.

Outlook...

Wed...AM valley fog possible W Mtns.

Thu...Scattered tsra impacts possible.

Fri...AM low cigs possible W Mtns. Scattered PM tsra impacts
possible.

Sat...AM low cigs possible NW Mtns. PM tsra impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Gartner
AVIATION...Dangelo
Hazardous weather outlook, Aug 25, 2:44 PM EDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
244 PM EDT Tue Aug 25 2020

PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-261845-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
244 PM EDT Tue Aug 25 2020

...SEVERE THUNDERSTORM WATCH 449 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional strong to severe thunderstorms are possible Wednesday
night and Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-037-261845-
Warren-McKean-Potter-Elk-Cameron-Tioga-
244 PM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional strong to severe thunderstorms are possible Wednesday
night and Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 25, 9:27 AM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
927 AM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     TSTM WND DMG     4 W ACOSTA              40.11N 79.12W
08/25/2020                   SOMERSET           PA   911 CALL CENTER

            TREE DOWN AT MAGGIE RD AND KEYSERTOWN RD.

&&

COLBERT
Local storm report, Aug 25, 9:34 AM EDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
934 AM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       1 SW SOMERSET           40.00N 79.09W
08/25/2020  M1.01 INCH       SOMERSET           PA   TRAINED SPOTTER

            1.01 INCH IN 50 MINUTES.

&&

COLBERT
Special weather statement, Aug 25, 9:48 AM EDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service State College PA
948 AM EDT Tue Aug 25 2020

PAZ033-034-251415-
Bedford PA-Somerset PA-
948 AM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD AND SOMERSET
COUNTIES UNTIL 1015 AM EDT...

At 947 AM EDT, Doppler radar indicated a strong thunderstorm over
Meyersdale, moving southeast at 40 mph.

Wind gusts of up to 55 mph and pea size hail are possible.

Locations impacted include...
Meyersdale, Lake Gordon, Mount Davis, Rockwood, Salisbury, Ellerslie,
Garrett, Wellersburg, Casselman and Callimont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3972 7920 3973 7922 3992 7922 3992 7903
      3972 7853
TIME...MOT...LOC 1347Z 300DEG 33KT 3980 7900

Colbert
Local storm report, Aug 25, 10:39 AM EDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1039 AM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     TSTM WND DMG     4 W ACOSTA              40.11N 79.12W
08/25/2020                   SOMERSET           PA   911 CALL CENTER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4
            W ACOSTA. MULTIPLE TREES DOWN AT MAGGIE RD
            AND KEYSERTOWN RD.

&&

COLBERT
Special weather statement, Aug 25, 2:33 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service State College PA
233 PM EDT Tue Aug 25 2020

PAZ025-251900-
Blair PA-
233 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BLAIR COUNTY UNTIL 300
PM EDT...

At 233 PM EDT, Doppler radar indicated a strong thunderstorm over
Lakemont, moving southeast at 35 mph.

Wind gusts of up to 55 mph and half inch hail are possible.

Locations impacted include...
Altoona, Hollidaysburg, Martinsburg, Lakemont, Williamsburg,
Duncansville, Horseshoe Curve, Canoe Creek State Park, Royer, Newry,
Peoples Natural Gas Field, Lakemont Park And Island Waterpark and
Altoona-Blair County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4044 7851 4052 7853 4053 7851 4054 7850
      4054 7841 4046 7815 4042 7817 4027 7828
TIME...MOT...LOC 1833Z 303DEG 29KT 4046 7840

Colbert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:41 PM EDTSpecial Weather StatementCTPBlair34 min
Aug 24, 10:13 PM EDTSpecial Weather StatementCTPCentre32 min
Aug 24, 10:46 PM EDTSpecial Weather StatementCTPMifflin29 min
Aug 25, 4:25 AM EDTSpecial Weather StatementCTPWarren35 min
Aug 25, 8:11 AM EDTSpecial Weather StatementCTPCambria64 min
Aug 25, 8:23 AM EDTSevere Thunderstorm WarningCTPSomerset82 min
Aug 25, 9:48 AM EDTSpecial Weather StatementCTPSomerset27 min
Aug 25, 2:33 PM EDTSpecial Weather StatementCTPBlair27 min
Aug 25, 3:49 PM EDTSevere Thunderstorm WarningCTPBedford56 min
Aug 25, 4:21 PM EDTSevere Thunderstorm WarningCTPSomerset84 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.